Losing your hearing by using over the counter pain relievers?

by Dr. Alan Kadish

Most people never think twice about using over the counter pain medicaitons and hearing loss. It’s over the counter so it must be safe is the common thinking. If you have been reading our blogs you know that we have been completely against the use of acetaminophen also known as tylenol™ for year . Why it has an adverse effect on your main antioxidant, glutathione. And yes it’s a big deal…..

Now a new study from Brigham and Women’s Hospital has found that the same medications can impact your hearing . This study is done primarily with older women however both younger women and men are also affected. the study was based on looking at more than 6 years of use of acetaminophen (tylenol™) and aspirin.

There was little to no association of hearing loss with aspirin, but a small rise in risk with acetaminophen and ibuprofen. Bottom line use these products with caution and not for extended periods of time. As a note there are many options using natural medicines that don’t put you at risk.

In pain don’t want to lose your hearing and need a hand ? Book an appointment at the Center of Health 541.773.3191

 

Longer use of pain relievers associated with hearing loss in women

Brigham and Women’s Hospital, 12/19/2016

As many as two–thirds of women in the United States over the age of 60 have some degree of hearing loss. Using data from the Nurses’ Health Study, a team led by researchers from Brigham and Women’s Hospital has found evidence that the duration of use of over–the–counter medications for pain relief, including ibuprofen or acetaminophen, is associated with higher risk of hearing loss.

The new study, published on Dec. 14 in the American Journal of Epidemiology adds to a growing body of evidence linking the use of non–steroidal anti–inflammatory drugs (NSAIDS) or acetaminophen with loss of hearing, although the exact mechanism at play remains unknown.

The research team examined data from more than 54,000 women between the ages of 48 and 73 enrolled in the Nurses’ Health Study. They analyzed information on usage of aspirin, ibuprofen and acetaminophen, as well as self–reported hearing loss.

Longer duration of ibuprofen or acetaminophen use was associated with higher risk of hearing loss. The team did not find a significant association between hearing loss and duration of usual–dose aspirin use. (Hearing loss is an established side effect of high dosages of aspirin, but such dosages have become uncommon over the last two decades.)

“Although the magnitude of higher risk of hearing loss with analgesic use was modest, given how commonly these medications are used, even a small increase in risk could have important health implications. Assuming causality, this would mean that approximately 16.2 percent of hearing loss occurring in these women could be due to ibuprofen or acetaminophen use,” said Curhan. The study’s authors note that the NHS data are limited to mostly older, white women and that further investigation in larger groups and among other populations will be important to understand the connection between hearing loss and pain reliever usage. The team has previously published findings that indicate that higher frequency use of NSAIDs and acetaminophen are associated with higher risk of hearing loss in men and younger women.

Abstract:

Aspirin, nonsteroidal antiinflammatory drugs (NSAID), and acetaminophen are commonly used. Frequent use of analgesics has been associated with a higher risk of hearing loss. However, the association between duration of analgesic use and the risk of hearing loss is unclear. We investigated the relationship between duration of analgesic use and self-reported hearing loss among 55,850 women in the Nurses’ Health Study. Cox proportional hazards regression was used to adjust for potential confounders. During 873,376 person-years of follow-up (1990–2012), longer durations of NSAID use (for >6 years of use compared with <1 year, multivariable-adjusted relative risk = 1.10, 95% confidence interval: 1.06, 1.15; P for trend < 0.001) and acetaminophen use (for >6 years of use compared with <1 year, multivariable-adjusted relative risk = 1.09, 95% confidence interval: 1.04, 1.14; P for trend < 0.001) were associated with higher risks of hearing loss. Duration of aspirin use was not associated with hearing loss (for >6 years of use compared with <1 year, multivariable-adjusted relative risk = 1.01, 95% confidence interval: 0.97, 1.05; P for trend = 0.35). In this cohort of women, longer durations of NSAID and acetaminophen use were associated with slightly higher risks of hearing loss, but duration of aspirin use was not. Considering the high prevalence of analgesic use, this may be an important modifiable contributor to hearing loss.

This work was supported by grants U01 DC010811 and UM1 CA176726 from the National Institutes of Health

The following two tabs change content below.
Dr. Kadish is an unusual physician often referred to as a "doctor detective". His expertise is the evaluation and treatment of complex disorders, typically after other physicians have been stumped, is renowned. He provides care for all family members and has additional training in autistic spectrum disorders and chronic complex diseases.